Quote from hhendu5
Hi everyone. Can someone please address this question. Can PPN cause tissue damage from extravasation/infiltration. Can you also point me to any literature I can read regarding this. Thank you very much.:spin:
When making the distinction between Extravasation and Infiltration, remember that Infiltration is when the medication that "seeps" into the tissues is BENIGN. Meaning, any medication that will not cause tissue damage, ie.. NSS or LR solution. An extravasation, however, is when the solution is a VESICANT. A Vesicant medication is capable of causing tissue blistering, sloughing and tissue necrosis or death to that tissue. That is a nasty drug. Examples include TPN, IV Phenergan, Dilantin, Vancomycin. INS states that if the solution/medication has a pH of < 5 or > 9, or an osmolarity of > 600, a dextrose concentration of >10%, or amino acid > 5%, the medication should go via centrally placed catheter.
PPN, though many know it as partial or peripheral parenteral nutrion, still can have a final admixture osmolarity of >600. Therefore that would be a deciding factor as to whether or not it goes via peripheral vein. If however, it is infusing peripherally and the vein loses its integrity, or the catheter erodes through the vessel, most IVT clinicians will recommend cold packs to prevent further uptake of the med by the tissues. Check your P&P, and check INS guidelines for further assistance.